Hi, my name is Sarah. I have come here really hoping to get some advice regarding medication. Since being diagnosed with MAV I have tried Propranolol, which did work (for 3 months) but then the dizziness came back and rather than go to a higher dose I asked my GP if I could try Topiramate instead. This worked well for the dizziness too but ended in disaster with my hearing zoning in and out (not completely), hyperacusis, a blocked ear feeling, ear pain/pressure and numbness. It took three weeks after discontinuing to get back to (almost) normal after this.
I went onto Betahistine then, which caused no notable side effects but didn’t really work either.
I then tried Venlafaxine but had the blocked ear feeling and sensitivity (and slight tinnitus) and had to discontinue after less than a week.
I have now been prescribed Zonisamide and on the 5th day my glands feel swollen in my neck, the back of my head hurts and my ears feel very painful and like there is pressure round them!!!
What I really want to ask is
Has anyone else had this problem with different medications (or am I really awkward)? And if so, what did you find that you could tolerate?
Are these side effects that I should just try and push through or do they mean I need to give up with the Zonisamide?
Any advice would be gratefully received, I haven’t been able to get a satisfactory explanation on why this happens.
Sorry this post is so long, it wasn’t meant to be:-)
Thanks for the info. I was hesitant about Amitriptyline because I have read it can cause Tinnitus, and my ears are still quite sensitive, but since Zonisamide affects them anyway I probably will end up trying something else. Thank you for replying.
I don’t see how it can - to me a lot of these worries are born from people making an unreasonable connection. You get tinnitus with inner ear conditions, and a lot of people with inner ear conditions take amitriptyline, then people assume that if they are taking amitriptyline and tinnitus starts its the fault of the med - don’t believe it - could simply be another worsening symptom of their inner ear condition. I don’t believe Amitriptyline is Oto-toxic. It’s a bit like the claim that migraine causes inner ear damage - don’t believe that either. People get migraines when inner ear signals irritate the brain, not the other way around imho. Dr. Hain documents that BPPV, PLF & Menieres can all give you migraines, so turns out, guess what? Ear trouble can give you migraines! A lot more research needs to be done to confirm all this.
The other classic in ear medicine is the assumption that PLF repair risks someone getting secondary Hydrops. What if it was Hydrops all along and the PLF repair is a totally unnecessary procedure. Again, because medicine lacks a definitive test for PLF, there is presently no way of knowing, but UK doctors don’t believe PLFs are as common as some surgeons would lead you to believe.
I had tinnitus way before I took ami and it got quite bad. Amitriptyline has only helped me cope (tremendously!) as the symptoms have finally started to improve.
Can I ask you what you think about the reaction that I had to Topiramate, and to a lesser degree Venlafaxine and now Zonisamide that I wrote about in the original post. They definitely coincided with the medications.
Do you think it sounds like an ototoxic reaction? That is what I originally thought it was with the Topiramate, now I just don’t know as it keeps happening. I just know that I didn’t have any problems with hearing or ear pain/pressure before taking Topiramate, just the dizziness. Now I seem to have a blocked ear sensation and ear pain that is greatly exacerbated by every medication I try to the point where I cannot continue as I am scared my hearing will be permanently damaged. Do you have idea what this could be?
I am glad to hear that Amitriptyline has helped you and that your symptoms are improving. I hope you don’t mind me asking you these questions but you seem to know about this stuff.
I have lost confidence in some of the medical professionals I have seen as they just don’t seem to know and obviously it isn’t a big deal to them, but it is to me.
I’ll defer to other members of the board with experience with those meds. However it is possible your condition just got slightly worse on its own. Mine did before starting to get better. My hearing symptoms seem the most resistant to improvement. I know how annoying they can be so sorry you get those too. All I can say about mine is that ear pain is episodic and happens in phases and my tinnitus is no longer so bad I need to play Brown noise on Spotify to be able to concentrate on something. Like you I’m really hoping there is let up in the auditory symptoms. The most horrid one I have is distortion / vibration at some resonant frequencies. This stops me gong to see live music and even deters me from playing the piano. I’d love to hear if anyone has had that but it’s eventually gone away as it’s blocking me from doing a hobby I love.
If it’s any comfort my neurologist tells me many of her patients lose the tinnitus eventually …
I didn’t think of the ear pain/pressure and blocked feeling as part of a condition, but as a reaction to medication that had probably caused a bit of damage (or sensitivity) that had never properly gone away and was easily exacerbated. But I could be wrong, no medical professional has said that, it was just my own conclusion.
I don’t actually have tinnitus, I just had a bit during the bad times with meds. What I have is a blocked sensation, ear pain/pressure, and a burning sensation too. Swollen glands/lymph nodes (whichever it is) too atm.
What you have had to deal with sounds horrible, have you had this for a long time? It is scary when something goes wrong with your hearing.
I know how it affected me when I got hyperacusis…
It made me quite nervous of going out in case someone came up behind me and shouted in my ear. Then there were hazards like noisy hedge trimmers, people using hammers and just the fear of noise in general, at it’s worse even the sound of plates being stacked or the phone ringing was uncomfortable to hear.
This lasted about 2 weeks after I stopped taking Topiramate.
Thanks for talking to me about this. I feel a bit bad asking you these questions then hearing that you have had all that to deal with. But it helps to talk to someone who has some idea where you are coming from.
I don’t know if this will help you but I get random ear fullness and pain on and off, like this morning when I had to apologise to someone I was talking to because I didn’t know if I was shouting or not because it sounded to me as if I was talking under water! I had this before starting nortriptyline so there is absolutely no connection with medication for me. In my case it is just another random annoying symptom which comes and goes. It seems to coincide with an incredibly painful and sensitive scalp.
Hi, thanks for replying. I read your TLC wanted post…ouch…I hope you are feeling a bit better now? I misjudged the height of a curb once, when I tried wearing glasses (that was their only outing lol), but I didn’t actually fall over like you did, I hope you are ok.
I remember describing my first hearing concern like ‘being under water’, and the bit about fullness is familiar too, I guess that is what I mean by pressure. I did actually have some ‘fullness’ blocked feeling and pain before starting the Zonisamide (I always just think it is left over from the Topiramate ordeal) but the Zonisamide has definitely made it worse and caused my glands to come up and the back of my head to hurt more.
I struggle to accept it is not medication related because that is always when it happens.
Anyway, I am waiting for my GP to call back and advise me as to whether to continue.
It does help to find people who can understand what I am talking about though.